Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 21, NWS El Paso, TX

June 7, 1997Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 7, 1997, 2:03 PM MDT for Sierra County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1997, 2:03 PM MDT (20:03 UTC)
Expired
Jun 7, 1997, 3:05 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Sierra County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 12:15 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 072001 RRA
SVRELP
NMC051-072105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
203 PM MDT SAT JUN 7 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 305 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN NEW MEXICO

   ...EASTERN SIERRA COUNTY
 
AT 202 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 20 MILES NORTHEAST OF HATCH MOVING
NORTHEAST AT 35 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY ACCOMPANIED BY WINDS GREATER THAN 55 MPH...HAIL
LARGER THAN 3/4 INCH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
PERSOdNS IN THE WARNING AREA SHOULD EXERCISE CAUTION.  ALSO ...A
TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNING AREA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:46 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 7, 12:46 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SAT JUN 7 1997

SPC WW 391 FOR POSSIBLE TORNADIC ACTIVITY ALL BUT NE CWA.  COORD WITH
ABQ TO LEAVE OTERO COUNTY OUT OF THE WATCH EVEN THOUGH SE CORNER IN
THE DEFINING BOX.  SAT IMGRY SHOWS ROTATING S/WV INTO BOOTHEAL ATTM.
COORD WITH TUS ABT DRY INTRUSION AT H7 DURING DAY TO FURTHER ASSIST
WITH SVR.  MOD SOUNDING YIELDS CAPE...3000+ LI -8...SWEAT 450. GOOD
VEERING WITH HT ON VWP.  FLY IN OINTMENT IS WEAK MID LVL
ROTATION...BUT AGREE WITH WATCH BOX.

NEW ETA KEEPS ACTIVITY GOING THRU TNGT SO HAVE RAISED POPS FOR TNGT.
H5 LOW KICKS NE SUN.  SRN CWA STABILIZES BUT HAVE KEPT A SLT CHC IN
FOR NOW.  SIERRA AND OTERO/SAC MTN ZONES TO REMAIN UNSTABLE SUNDAY
SO LINGERING POPS THERE. BEST MOISTURE CONVRGNC AND LIFT TRANSLATING
EAST TNGT.

FOLLOWED FWC AS FIRST AND ONLY TEMP ITERATION.

RAMEY/06

SILVER CITY           BA  51/ 76/ 48/ 82 6200
TRUTH OR CONSEQUENCES BA  59/ 82/ 56/ 88 5221
ALAMOGORDO            BA  59/ 84/ 56/ 90 3210
CLOUDCROFT            BA  42/ 63/ 39/ 69 4321
LORDSBURG             BA  55/ 86/ 52/ 92 5200
DEMING                BA  55/ 84/ 52/ 90 5200
LAS CRUCES            BA  56/ 83/ 53/ 89 4200
EL PASO               BA  61/ 86/ 58/ 92 4200

In the hours before

Special weather statement, Jun 7, 9:18 AM MDT, 4 hours 45 minutes before
NMZ022>025-030>032-TXZ055-056-072125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
919 AM MDT SAT JUN 7 1997

...SEVERE THUNDERSTORMS TODAY AND TONIGHT...

SEVERE THUNDERSTORMS THAT WILL PRODUCE DAMAGING HAIL...HEAVY
RAIN AND FREQUENT LIGHTNING WILL FORM OVER THE REGION TODAY AND
TONIGHT.  THIS MORNING'S BALLOON RELEASE INDICATES STRONG
THUNDERSTORMS WILL BEGIN TO BUILD OVER THE MOUNTAINS THIS
MORNING AND OVER THE LOWLANDS AS EARLY AS NOON.

LARGE HAIL IS POSSIBLE WITH THESE STORMS.  HEAVY RAINS WILL
LIKELY PRODUCE FLOODING IN LOW LYING AREAS AS WELL AS RUNNING
ARROYOS.  REDUCED VISIBILITIES IN HEAVY SHOWERS WILL PRODUCE A
DRIVING HAZARD.  FREQUENT LIGHTNING WILL MAKE ANY OUTDOOR
ACTIVITY DANGEROUS IN THE VICINITY OF THESE STORMS.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN SOUTHERN ARIZONA IS
PULLING MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND
FAR WEST TEXAS.  THIS LOW WILL BEGIN TO KICK NORTHEAST ON SUNDAY
FOR ANOTHER ROUND OF THUNDERSTORM ACTIVITY.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL CAN CREATE DANGEROUS
FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.  WATER IN ARROYOS
MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM
UPSTREAM RAIN AREAS.  NEVER DRIVE THROUGH RUNNING WATER.
Special weather statement, Jun 7, 9:19 AM MDT, 4 hours 44 minutes before
NMZ022>025-030>032-TXZ055-056-072125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
919 AM MDT SAT JUN 7 1997

...SEVERE THUNDERSTORMS TODAY AND TONIGHT...

SEVERE THUNDERSTORMS THAT WILL PRODUCE DAMAGING HAIL...HEAVY
RAIN AND FREQUENT LIGHTNING WILL FORM OVER THE REGION TODAY AND
TONIGHT.  THIS MORNINGS BALLOON RELEASE INDICATES STRONG
THUNDERSTORMS WILL BEGIN TO BUILD OVER THE MOUNTAINS THIS
MORNING AND OVER THE LOWLANDS AS EARLY AS NOON.

LARGE HAIL IS POSSIBLE WITH THESE STORMS.  HEAVY RAINS WILL
LIKELY PRODUCE FLOODING IN LOW LYING AREAS AS WELL AS RUNNING
ARROYOS.  REDUCED VISIBILITIES IN HEAVY SHOWERS WILL PRODUCE A
DRIVING HAZARD.  FREQUENT LIGHTNING WILL MAKE ANY OUTDOOR
ACTIVITY DANGEROUS IN THE VICINITY OF THESE STORMS.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN SOUTHERN ARIZONA IS
PULLING MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND
FAR WEST TEXAS.  THIS LOW WILL BEGIN TO KICK NORTHEAST ON SUNDAY
FOR ANOTHER ROUND OF THUNDERSTORM ACTIVITY.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL CAN CREATE DANGEROUS
FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.  WATER IN ARROYOS
MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM
UPSTREAM RAIN AREAS.  NEVER DRIVE THROUGH RUNNING WATER.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:17 PM MDTSevere Thunderstorm WarningEPZHidalgo63 min
Jun 6, 11:55 PM MDTSevere Thunderstorm WarningEPZHidalgo65 min
Jun 7, 3:29 AM MDTSevere Thunderstorm WarningEPZHidalgo51 min
Jun 7, 1:01 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna64 min
Jun 7, 1:29 PM MDTSevere Thunderstorm WarningEPZGrant61 min
Jun 7, 4:20 PM MDTSevere Thunderstorm WarningEPZOtero60 min
Jun 7, 4:22 PM MDTSevere Thunderstorm WarningEPZDoña Ana63 min
Jun 7, 4:55 PM MDTSevere Thunderstorm WarningEPZDoña Ana75 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.